Alert archive / Vermont / Flash Flood Warnings in 2020
Flash Flood Warning 1, NWS Burlington, VT
NWS Burlington, VT issued this flash flood warning at Jun 22, 2020, 6:43 PM EDT for Chittenden County, Washington County, Vermont. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 22, 2020, 6:43 PM EDT (22:43 UTC)
- Expired
- Jun 22, 2020, 8:51 PM EDT
- In force
- 2 hr
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Flood severity
- None
Counties Chittenden County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 36 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Albany, NY (KALY), launched 12:00Z, 10.7 hours before the alert went out and 200 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 27 J/kg
- Mixed-layer CIN
- -136 J/kg
- Mixed-layer LCL
- 1261 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- -16 m²/s²
- 0-3 km storm-relative helicity
- 12 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
099
WGUS51 KBTV 222243
FFWBTV
VTC007-023-230145-
/O.NEW.KBTV.FF.W.0001.200622T2243Z-200623T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Burlington VT
643 PM EDT Mon Jun 22 2020
The National Weather Service in Burlington has issued a
* Flash Flood Warning for...
West Central Washington County in central Vermont...
Southeastern Chittenden County in northwestern Vermont...
* Until 945 PM EDT.
* At 643 PM EDT, Doppler radar indicated a thunderstorm producing
torrential rain across the warned area. Between 2 and 3 inches of
rain have fallen. Flash flooding is ongoing or expected to begin
shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
* Some locations that will experience flash flooding include...
Duxbury, Waterbury Village, Waterbury, Moretown, Bolton, North
Moretown and North Duxbury.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4437 7282 4433 7273 4430 7272 4426 7277
4432 7288
FLASH FLOOD...RADAR INDICATED
$$
JMG2 follow-up statements
876
WGUS71 KBTV 222344
FFSBTV
Flash Flood Statement
National Weather Service Burlington VT
744 PM EDT Mon Jun 22 2020
VTC007-023-230145-
/O.CON.KBTV.FF.W.0001.000000T0000Z-200623T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chittenden VT-Washington VT-
744 PM EDT Mon Jun 22 2020
...FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM EDT THIS
EVENING FOR WEST CENTRAL WASHINGTON AND SOUTHEASTERN CHITTENDEN
COUNTIES...
At 744 PM EDT, While rainfall has ended across the warning area,
prior radar estimates suggest that around 3 inches of rain fell in
the Duxbury area. Localized flash flooding or high water remain
likely over the next hour.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Doppler radar.
IMPACT...Flooding of small creeks and streams, urban areas,
highways, streets and underpasses as well as other
drainage and low lying areas.
Some locations that will experience flash flooding include...
Duxbury. In particular, areas along the Crosset Brook.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&
LAT...LON 4437 7282 4433 7273 4430 7272 4426 7277
4432 7288
FLASH FLOOD...RADAR INDICATED
$$
JMG310
WGUS71 KBTV 230051
FFSBTV
Flash Flood Statement
National Weather Service Burlington VT
851 PM EDT Mon Jun 22 2020
VTC007-023-230101-
/O.CAN.KBTV.FF.W.0001.000000T0000Z-200623T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Chittenden VT-Washington VT-
851 PM EDT Mon Jun 22 2020
...FLASH FLOOD WARNING IS CANCELLED FOR WEST CENTRAL WASHINGTON AND
SOUTHEASTERN CHITTENDEN COUNTIES...
The heavy rain has ended. Flooding is no longer expected to pose a
threat. Please heed any road closures and avoid water damaged
roadways into the overnight hours.
LAT...LON 4437 7282 4433 7273 4430 7272 4426 7277
4432 7288
$$
JMGWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this flash flood warning went out at Jun 22, 6:01 PM EDT, 42 minutes earlier.
Area forecast discussion, Jun 22, 6:01 PM EDT, 42 minutes before
Area Forecast Discussion National Weather Service Burlington VT 601 PM EDT Mon Jun 22 2020 .SYNOPSIS... One more day of above normal temperatures is expected on Tuesday with highs in the mid 80s to lower 90s. Isolated to scattered afternoon showers and thunderstorms are also expected and some storms could produce gusty winds, small hail, and heavy downpours. This will mainly be in the afternoon and evening hours. A cold front will move into the area during the early morning hours on Wednesday and exit the area later on Wednesday. Showers are likely with the front along with a few thunderstorms. High temperatures on Wednesday will be at or slightly above seasonal normals, then right around seasonal values for the rest of the week. && .NEAR TERM /THROUGH TUESDAY NIGHT/... As of 601 PM EDT Monday...Quick update to add isolated showers and thunderstorms into the Champlain Valley as outflow from a strong storm over the Plattsburgh (gusts to 37 knots), New York area has promoted shower activity on the other side of Lake Champlain. Otherwise, still expecting isolated storms to produce heavy rain and lightning for the next couple of hours across much of the North Country before diminishing after sunset. Previous Discussion...Isolated convection will continue through the evening hours with frequent lightning and brief heavy downpours as the main threats. Flow aloft still relatively weak and storms will drift to the east and northeast. Sufficient instability exists to maintain the pulse environment through sunset before activity weakens. Skies should clear once again with fog developing in the favored locations. One thing to watch for is if any convective debris clouds from convection across western New York and Pennsylvania make it into the region during the overnight hours. Lows will generally be in the 60s to around 70. We have been dealing with a pulse storm environment the last few days with CAPE values getting to at least 1000 J/kg, but winds aloft generally 10 knots or less. Storms have been able to produce brief heavy downpours and some gusty winds. However, on Tuesday we start to see the deep layer shear increase over the top of the instability. Deep layer shear values will not be favorable for organized severe, but enough to take us from a pulse environment to a more multicellular environment, which could better the chances for gusty winds, small hail, and heavy downpours. We have been watching the slow moving shortwave trough lifting northeast through the Ohio Valley. This feature looks to weaken as it lifts northeast, but nevertheless may be a focus for enhanced convective development as composite analysis places this feature up over our area during the early to mid afternoon hours when deep layer shear and instability are more favorable. So have gone ahead and included the mention of gusty winds, small hail, and heavy downpours tomorrow afternoon and evening. Stronger forcing from upper trough and its associated cold front will remain west of the area Tuesday afternoon, but does shift east into our area during the early morning hours on Wednesday. Thus looking at areal coverage of showers increasing over the area during the early morning hours, which will bring some much needed rainfall to the area. && .SHORT TERM /WEDNESDAY THROUGH FRIDAY/... As of 408 PM EDT Monday...Heading into Wednesday, guidance is coming into good agreement, siding with the NAM/GDPS solutions over the past couple days showing a faster progression of a surface cold front and associated GOMEX plume of 1.25-1.75" PWATs. Placement of the front come 12Z Wednesday is right up the Champlain Valley where the combination of the timing of the frontal passage and morning cloud cover and rain showers offer a very short window of opportunity for enough instability to develop to support any organized convection. Still, there remains a low chance for a few stronger storms across far eastern Vermont where greater deep layer shear of 25-35kts will exist. Temperatures will pleasantly fall back to just above normal levels in the mid 70s to low 80s. For the remainder of the period the main weather feature will be mid/upper level low pressure that will gyre between the Great Lakes and the southern tip of James Bay Thursday, then slowly tracks east into south/central Quebec on Friday. A mid-level dry slot works over the region Wednesday night offering drying conditions which will generally persist through Thursday. Can't rule out a few showers, but overall we lack any good forcing until the base of the upper trough and better shortwave energy arrives Friday where we should see scattered showers and perhaps some embedded thunder develop through the day. Temps through the period will be seasonal with highs in the mid 70s to low 80s, and lows generally in the 50s. && .LONG TERM /FRIDAY NIGHT THROUGH MONDAY/... As of 408 PM EDT Monday...Uncertainty in the forecast arrives heading into the weekend as the aforementioned upper low shifts east of the region while high pressure becomes established over the southeast CONUS. A fast west- northwest flow develops over the northern tier states with potentially potent shortwave energy ejecting from the lee of the northern Rockies Friday rolls over the ridge into the Great Lakes and Northeast Saturday/Sunday. 3 different solutions offered by long range guidance with general troughiness supported by the ECMWF/GDPS and a stronger southeast ridge and more potent northern stream energy on the GFS. With not much to hang your hat on here, will offer 40-50% PoPs through the period for showers and thunderstorms with temps near seasonal. && .AVIATION /22Z MONDAY THROUGH SATURDAY/... Through 18Z Tuesday...Most of the area will experience VFR conditions through the period. There will be a couple of exceptions. KSLK and KMPV could see showers or storms in the vicinity this afternoon which could result in MVFR/IFR conditions for a short period of time. Later this two sites will see periods of LIFR and VLIFR in response to low clouds and fog. This will generally be between 06z and 12z. Winds will generally be 10 knots or less through the period. A better potential for showers and storms will arrive after 18z on Tuesday for much of the area. Outlook... Tuesday Night: VFR. Chance SHRA, Chance TSRA. Wednesday: Mainly VFR, with local MVFR possible. Likely SHRA, Slight chance TSRA. Wednesday Night: VFR. Slight chance SHRA. Thursday: VFR. Chance SHRA, Slight chance TSRA. Thursday Night: VFR. Slight chance SHRA. Friday: VFR. Chance SHRA. Friday Night: VFR. Slight chance SHRA. Saturday: Mainly VFR, with local MVFR possible. Chance SHRA. && .CLIMATE... Record high temperatures are possible through Tuesday. Here are the existing high temperature records: Max Temp Records Date KBTV KMPV K1V4 KMSS KPBG KSLK 06-22 92|1921 89|1989 85|2012 91|1983 90|1983 93|1953 06-23 93|1975 90|1975 88|2003 92|1975 95|1983 89|1964 At KBTV, Sunday (6/21) represented our 4th straight 90+ degree day. This ties for the longest stretch of consecutive 90+ degree days in June (13th-16th June 1983). We should break the June record today, with a good chance of stretching the 90+ degree stretch to 6 on Tuesday. The longest stretch of 90+ degree days at KBTV is 8 set in August 1944. If we reach 6 days, that will tie for the second longest stretch on record. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Evenson NEAR TERM...Evenson/Kutikoff SHORT TERM...Lahiff LONG TERM...Lahiff AVIATION...Evenson CLIMATE...Banacos
Hazardous weather outlook, Jun 22, 2:55 AM EDT, 15 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 255 AM EDT Mon Jun 22 2020 NYZ026>031-034-035-087-VTZ001>012-016>019-230700- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 255 AM EDT Mon Jun 22 2020 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Valley heat index values in the mid 90s are possible Tuesday afternoon as humidity levels increase, and afternoon high temperatures remain in the 90-95F range. Also, there is the potential for scattered afternoon and evening thunderstorms on Tuesday. A few strong to severe storms are possible, with damaging winds and dangerous cloud-to-ground lightning the primary threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 22, 2:25 PM EDT, 4 hours 18 minutes before
Special Weather Statement National Weather Service Burlington VT 225 PM EDT Mon Jun 22 2020 VTZ010-221900- Orange- 225 PM EDT Mon Jun 22 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL ORANGE COUNTY... At 225 PM EDT, a strong thunderstorm was located near Vershire. The storm is nearly stationary. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... West Fairlee, Vershire, Fairlee, Corinth, Bradford, West Fairlee Center and South Corinth. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. LAT...LON 4395 7236 4401 7234 4404 7219 4391 7217 TIME...MOT...LOC 1825Z 258DEG 3KT 4399 7229 Haynes
Special weather statement, Jun 22, 4:32 PM EDT, 2 hours 11 minutes before
Special Weather Statement National Weather Service Burlington VT 432 PM EDT Mon Jun 22 2020 NYZ028-031-034-035-222100- Eastern Clinton-Western Essex-Western Clinton-Eastern Essex- 432 PM EDT Mon Jun 22 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CLINTON AND NORTH CENTRAL ESSEX COUNTIES... At 432 PM EDT, a strong thunderstorm was located over Au Sable Forks. The storm is nearly stationary. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Au Sable Forks and Clintonville. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4446 7373 4452 7370 4452 7353 4440 7357 TIME...MOT...LOC 2032Z 290DEG 4KT 4448 7366 Haynes
Special weather statement, Jun 22, 4:41 PM EDT, 2 hours 2 minutes before
Special Weather Statement National Weather Service Burlington VT 441 PM EDT Mon Jun 22 2020 NYZ028-031-222115- Eastern Clinton-Western Clinton- 441 PM EDT Mon Jun 22 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTH CENTRAL CLINTON COUNTY... At 441 PM EDT, a strong thunderstorm was located near Peasleeville, moving northeast at 10 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Harkness. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4450 7369 4456 7371 4462 7354 4451 7351 TIME...MOT...LOC 2041Z 236DEG 8KT 4455 7361 Haynes
Special weather statement, Jun 22, 5:07 PM EDT, 1 hour 36 minutes before
Special Weather Statement National Weather Service Burlington VT 507 PM EDT Mon Jun 22 2020 NYZ028-031-VTZ001-005-222145- Eastern Clinton-Western Clinton-Grand Isle-Western Chittenden- 507 PM EDT Mon Jun 22 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CLINTON... SOUTHWESTERN GRAND ISLE AND NORTHWESTERN CHITTENDEN COUNTIES... At 507 PM EDT, a strong thunderstorm was located near Plattsburgh International Airport, moving east at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Plattsburgh International Airport, Plattsburgh, Peru, Schuyler Falls, South Hero, Grand Isle, Colchester, Wilcox Point, South Plattsburgh, Valcour Island, Spoon Bay, Providence Island, Stave Island, Sunset Island, Ausable Point, Day Point, Smuggler Harbor, Sawyer Island, Wilcox Bay and Carleton Prize. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4457 7356 4463 7358 4473 7334 4456 7331 TIME...MOT...LOC 2107Z 250DEG 13KT 4461 7346 Haynes
Special weather statement, Jun 22, 5:51 PM EDT, 52 minutes before
Special Weather Statement National Weather Service Burlington VT 551 PM EDT Mon Jun 22 2020 VTZ006-008-017-222215- Eastern Chittenden-Washington-Lamoille- 551 PM EDT Mon Jun 22 2020 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN LAMOILLE...EAST CENTRAL CHITTENDEN AND NORTHWESTERN WASHINGTON COUNTIES... At 551 PM EDT, a strong thunderstorm was located over Duxbury. The storm is nearly stationary. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Waterbury, Duxbury, Waterbury Village, Moretown, Fayston, Bolton, Waitsfield, Middlesex, Huntington, Waterbury Center, North Moretown, Little River State Park, South Duxbury, North Duxbury and North Fayston. LAT...LON 4418 7285 4436 7294 4444 7273 4427 7263 TIME...MOT...LOC 2151Z 244DEG 1KT 4432 7280 JMG
Special weather statement, Jun 22, 6:18 PM EDT, 25 minutes before
Special Weather Statement National Weather Service Burlington VT 618 PM EDT Mon Jun 22 2020 VTZ008-017-222315- Eastern Chittenden-Washington- 618 PM EDT Mon Jun 22 2020 ...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL CHITTENDEN AND NORTHWESTERN WASHINGTON COUNTIES... At 617 PM EDT, a strong thunderstorm continues over Duxbury. The storm is nearly stationary. Winds in excess of 40 mph and pea size hail are possible with this storm. Locations impacted include... Montpelier, Waterbury, Duxbury, Waterbury Village, Moretown, Middlesex, Waitsfield, Huntington, Fayston, Bolton, Berlin, Waterbury Center, North Moretown, Little River State Park, South Duxbury, North Duxbury and North Fayston. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. LAT...LON 4419 7279 4429 7292 4443 7278 4428 7257 TIME...MOT...LOC 2217Z 226DEG 1KT 4430 7279 JMG
The office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 22, 12:14 PM EDT | Special Weather Statement | BTV | Washington | 31 min |
| Jun 22, 12:19 PM EDT | Special Weather Statement | BTV | Windsor | 26 min |
| Jun 22, 12:36 PM EDT | Special Weather Statement | BTV | Orange | 24 min |
| Jun 22, 12:59 PM EDT | Special Weather Statement | BTV | Orange | 31 min |
| Jun 22, 1:50 PM EDT | Special Weather Statement | BTV | Orange | 25 min |
| Jun 22, 2:25 PM EDT | Special Weather Statement | BTV | Orange | 35 min |
| Jun 22, 5:07 PM EDT | Special Weather Statement | BTV | Grand Isle | 38 min |
| Jun 22, 5:51 PM EDT | Special Weather Statement | BTV | Washington | 24 min |
| Jun 22, 6:18 PM EDT | Special Weather Statement | BTV | Washington | 57 min |
| Jun 22, 7:22 PM EDT | Special Weather Statement | BTV | Lamoille | 38 min |
Nearby
Flash Flood Warnings in Vermont, 2020Every flash flood warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.